Summer of Antidepressants

I normally don't delve into really personal stuff on this blog, mostly because I never intended for it to be. However, I had a pretty challenging summer due to something that was going on in my life.

I've been going to therapy (or counseling) for most of my life. I'm not going to get into the fine details, but I will say that I did take a few years break from it until about last year. Upon the recommendation of counselors at my school, I chose to go to weekly therapy sessions. It's been an interesting journey, and very introspective one as well.

After the past year of therapy, I decided that I would finally give antidepressants a try. Why not? I was feeling restless, like things could be much better, but I wasn't quite above the water yet. I was started on Zoloft. To make a long story short, things weren't going too well. I was even more emotional and anxious than I was before I started taking the pills. I was switched to a different antidepressant called Lexapro. It was going better for me, but I noticed that I felt very flat most of the time, like my personality had been drained from me. I would also drag my feet a lot through each day, after having strong bouts of complete lethargic bombs. I was crying almost everyday.

Having told the doctor about this, she recommended that I introduce an anti-psychotic medication into my daily mix, one that's known as Abilify. Not even a week after taking it at a low dose, I had major losses of memory. I was forgetting things that I would normally never forget. I hardly felt like I could laugh. I ended my time with Abilify pretty quickly.

I ran into some issues with my insurance, and so I had to start weaning myself off Lexapro. I was a little hesitant to do it, and pretty scared, too. By this point it had been four months since I started this medication journey. What was it going to be like without them? I had forgotten.

It's been almost two weeks since I last took my meds. I already feel like I am slowly coming back. The past few months almost felt like a screen that I could look through, but couldn't pass through. It's slowly being pulled away and I can finally laugh again. A real laugh. I don't feel as anxious, oddly enough.

Medication works for some people, but this summer proved that it didn't do me very much good. I had taken medication in the past, too, but it never lasted long because it just didn't feel like I was myself every time.

I'm not sure if this is a break from meds, or just me saying goodbye to them. I will say that I haven't had many emotional problems since I stopped. I also feel like writing, again! I have hardly posted this summer. I wonder what this winter will bring?


  1. Abilify is on the "blacklist" every people I know including myself had a very bad reaction with it, for the winter take an extra great care of yourself, i'm french but you can talk with me if you want

    1. Thank you! I really appreciate your comment. It's comforting to know that I am not alone in my not so great experience with Abilify.

  2. I'm glad to hear you're feeling better! I've never taken anti depressants but I've taken plenty of medications over the years for various things and they rarely seem to work and I always end up feeling much better whenever I finally stop taking them. (I was once on an acne pill that made me hallucinate!) But I guess you never know if they'll really help until you try them. Hope you continue to feel better and that you have a wonderful winter! :D And thank you for adding my button to your page and for going back and commenting on all my posts!

    1. Wow, that's pretty wild that an acne pill made you hallucinate! It's always difficult to tell what kind of effect different meds will have on different people.
      I had been really bad about reading blogs for a few weeks, so I wanted to catch up. I'm glad you appreciated it!

  3. I'm so happy that you're starting to feel better and more like yourself and I think this is an extremly honest post and that you're a brave person for talking about it. I have no extperiance with anti depression meds so I don't know what it's like to feel like you described but it sounds very scary. I know its been a few weeks now since you wrote this, are you still feeling pretty good? ( i suppose this is noisy but how was it trying to paint and draw? Art is so emotional so it seems like it would have a huge effect!). I hope you'te doing well!


Post a Comment

Thank you for your digital presence! Feel free to comment if you wish. I enjoy them greatly upon reception. :)

Popular Posts